- The Centers for Disease Control and Prevention (CDC) has issued a note to clinicians on cases of severe pulmonary disease among adolescents and young adults who report “vaping” or “dabbing” (i.e., vaping marijuana oils, extracts or concentrates) during the weeks and months prior to hospital admission. No specific product has been linked to the development of this syndrome.
- One confirmed case was reported to the Fairfax County Health Department (FCHD) in a hospitalized Northern Virginia resident who reported vaping a tetrahydrocannabinol (THC) containing product daily. All testing for infectious disease was negative. Two other cases also have been confirmed in the state.
- Illness is characterized by cough, shortness of breath (dyspnea), and fatigue. Some patients also report fever, chest pain, weight loss, nausea and diarrhea. Patients may have low oxygen saturation on room air. Chest radiographs show diffuse bilateral opacities and CT shows ground-glass opacities and sub-pleural sparing.
- The CDC clinical advisory is at https://emergency.cdc.gov/newsletter/coca/081619.htm. Information from the Virginia Department of Health is at http://www.vdh.virginia.gov/vdhlivewell/vaping/.
- illness, a history of vaping or dabbing, and no other identified etiology. Other causes of illness (infection and other) also should be considered, as clinically indicated.
- Report suspected cases of significant respiratory illness of unclear etiology and a history of “vaping” or “dabbing” to the Fairfax County Health Department. Contact FCHD at 703-246-2433 to report a suspected case and for additional guidance.
- Inquire about all vaping and dabbing products used by the patient (e.g., nicotine, THC-containing, CBD oil); as well as if the patient is using commercially available devices and/or liquids (i.e., bottles, cartridges or pods), sharing products with other people, reusing old cartridges or pods (with homemade or commercial products), or heating the drug to concentrate it and then using a specific type of device to inhale the product (i.e., “dabbing”).
- Please ask if there is retained product, including devices and liquids, for possible testing by public health.
- Clinicians are encouraged to report adverse events with e-cigarettes to the FDA’s Safety Reporting Portal at: https://www.safetyreporting.hhs.gov.
Since June 28, 2019, several states have received reports of patients hospitalized with severe lung illness associated with e-cigarette product use, vaping or dabbing (vaping marijuana oils, extracts or concentrates). As of August 15, 2019, CDC has received reports of 94 possible cases across 14 states, with cases occurring primarily among adolescents and young adults.
Symptoms of vaping-associated respiratory illness include gradual onset of cough, shortness of breath, or fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported include fever, anorexia, pleuritic chest pain, nausea and diarrhea. Chest radiographs showed bilateral opacities, typically in the lower lobes, and CT imaging of the chest showed diffuse ground-glass opacities, often with subpleural sparing. Cases do not respond to antibiotics and tests for infection, when done, are negative. Several of the reported cases have responded positively to steroid therapies.
All patients reported vaping (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission. Many have acknowledged recent use of tetrahydrocannabinol (THC)-containing products while speaking to healthcare personnel or in follow-up interviews by health department staff; however, no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome.